An epinephrine auto-injector is a fast-acting shot of adrenalin that can be self-administered to help normalize blood pressure and make breathing easier in the event of anaphylactic shock. But new findings in the April issue of the Annals of Allergy, Asthma and Immunology by an international team of researchers suggest that the incidence of unintentional injection with epinephrine auto-injectors is increasing.
According to Edward J. Read Jr., M.D., assistant clinical professor in the Department of Emergency Medicine, who led the VCU portion of the study, the projected rate of unintentional injections is one in 50,000. However, the true figure is likely much higher than indicated in the study which only looked at published reports.
The team examined reports in peer-reviewed medical journals published within the past 20 years and identified 69 incidents of unintentional injection of epinephrine. About 70 percent of them had occurred within the past six years.
The typical auto-injector has the appearance of a large pen. Misuse occurs when users try to inject themselves or another person with the wrong end of the device, inadvertently injecting their thumb or finger instead. The shot is usually administered to a patient’s leg.
“The consequence for the person receiving the unintentional injection is not usually too severe. The bigger risk may well be the ‘lost dose,’ the fact that the epinephrine is no longer available to administer properly to the person urgently needing it,” said Read.
“Our findings reinforce a widely held belief that the current self-administration devices for anaphylaxis are not particularly user-friendly,” said Read. Read, together with a team of researchers from various institutions, is working with Richmond-based company Intelliject, Inc., to develop an epinephrine delivery system specifically designed to address these concerns and to minimize the likelihood of unintentional injections, as well as other use errors.
Read more about the phenomenon and Read’s ongoing research to try to further delineate the true number of unintentional injections.
Read the abstract.